Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

Recommended Posts

Hi everyone,

I'm a 28 year old female with cystic acne. I just saw a dermatologist today, after a really long wait. I'm pretty disappointed by the visit because she only saw me for five minutes, refused to look at my skin because I was wearing make up (told me not to wear make up next time) and told me to stop picking my skin even though I don't pick, the cystic acne is causing the scars.

She prescribed me antibiotics, even though I've taken them in the past and my acne always returned after stopping them. She said that I need to take another course of antibiotics, then come off them, and then have my acne come back before she will think about prescribing roaccutane. I'm not even sure if I ever want to go on roaccutane, but I"m even less sure about antibiotics, since I don't want a moderate improvement and then an inevitable relapse when I stop taking them.

Has anybody ever come off of antibiotics and not had their acne come back? What's the point of it?

Link to comment
Share on other sites

Long term use of antibiotics is never successful and can in fact have ill effect on the body. If possible, you may want to try another derm. I'm surprised they didn't give you topicals or suggest hormonal means (if you're female). What topicals have you tried? What's your diet and lifestyle like?

Link to comment
Share on other sites

Gah your derm sounds like a turd. The worst part is how long you had to wait and how dismissive she was. I think you should look for a different one. I found my really wonderful derm by reading online reviews. They were spot on.

Long-term antibiotics are bad for your body and the rest of the world. They can knock out your healthy bacteria and cause all kinds of problems (digestive, fungal infections, oh my!). Antibiotic over-use has lead to higher rates of antibiotic resistance in bacteria across the board. My dermatologist talked with me about this and agreed that antibiotics are not very useful in resolving acne. Instead, he prescribed a low dose (40 mg/day) of doxycycline, which he said acts as an anti-inflammatory but does not affect your natural healthy bacteria. You can do some research on this; it's called sub-antimicrobial dosing. I only took it for three months leading up to my accutane course (in progress), but I would think you could use it indefinitely since it doesn't kill your friendly microbes. It really worked well for me.

Link to comment
Share on other sites

Long term use of antibiotics is never successful and can in fact have ill effect on the body. If possible, you may want to try another derm. I'm surprised they didn't give you topicals or suggest hormonal means (if you're female). What topicals have you tried? What's your diet and lifestyle like?

Thanks for your reply. I should have mentioned that I'm already on spironolactone and yasmin. The spiro dose is only 50mg per day though, so I don't think it's having any effect. The only way I can get the dose upped, which the dermatologist recommended, is by seeing the endocrinologist but there's a long wait for that. Topically, I'm on a tretinoin and erythromycin.

I definitely want to go to another derm, but I'm in the UK and it's the disadvantage of having free medical care - you can't choose who you see, and I've never seen the same dermatologist more than once. I'm still thankful for the free care though!

My diet and lifestyle at the moment could definitely be improved. I'm in grad school and writing my dissertation so it's definitely not helping my skin. I think what I'm going to do is wait until my dissertation is handed in and see how my skin is a few months later. It could be that this excessive amount of stress is making it worse.

Gah your derm sounds like a turd. The worst part is how long you had to wait and how dismissive she was. I think you should look for a different one. I found my really wonderful derm by reading online reviews. They were spot on.

Long-term antibiotics are bad for your body and the rest of the world. They can knock out your healthy bacteria and cause all kinds of problems (digestive, fungal infections, oh my!). Antibiotic over-use has lead to higher rates of antibiotic resistance in bacteria across the board. My dermatologist talked with me about this and agreed that antibiotics are not very useful in resolving acne. Instead, he prescribed a low dose (40 mg/day) of doxycycline, which he said acts as an anti-inflammatory but does not affect your natural healthy bacteria. You can do some research on this; it's called sub-antimicrobial dosing. I only took it for three months leading up to my accutane course (in progress), but I would think you could use it indefinitely since it doesn't kill your friendly microbes. It really worked well for me.

Yup - I was so unhappy with how dismissive she was, the first thing I noticed was how she was trying to get me out of the room as quickly as possible.

I mentioned my worries about antibiotic resistance to her, and she actually mentioned that the antibiotics target the inflammation and not the bacteria, like what your doctor said. Which I'd be interested in, but she's given me lymecycline 408mg - so that doesn't seem to be a low dose? Maybe I'll go see my GP in the meantime and see if they can put me on a low dose instead. Thanks, that's super helpful to know.

Link to comment
Share on other sites

Your dermatologist sounds very ignorant. I walked in with mild acne compared to a year before, and my dermatologist presribed me accutane pretty quickly. Now keep in mind, if you want to go that route because you're a female, they will make you jump through hurdles. If she doesn't listen to your concerns next time, and you have another option in terms of your dermatologist near you, I would tell her that she would lose you as a client. I know some people don't have that many dermatologists around them, but luckily I had literaly thousands of options.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×